People with coronary artery disease who are taking aspirin to thin the blood and thereby lower their odds of having a heart attack, run the risk of having a major adverse cardiac event if they stop taking aspirin, according to a new report.

"Aspirin should not be discontinued even before surgery" in most cases, Dr. Giuseppe G.L. Biondi-Zoccai told Reuters Health, because the risk of excessive bleeding "is clearly overwhelmed" by the risk of developing a blood clot. The only exception might be intracranial surgery, and possibly prostate surgery.

Biondi-Zoccai from the University of Turin, Italy and colleagues reviewed six published studies to assess the hazards of discontinuing (or not adhering to) regular aspirin therapy for patients with or at risk for coronary artery disease.

In the pooled analysis, aspirin withdrawal or noncompliance was associated with a three-fold increased risk of adverse events, the researchers report in the European Heart Journal.

On average, adverse events involving a blood clot occurred 10 days after stopping aspirin, the report indicates.

These findings suggest that when aspirin must be stopped because of highly invasive operations or because patients are at very high risk of bleeding, "the drug should be resumed well before that 8-10 days have elapsed," the researchers write. 

Via European Heart Journal